Health Advice

/

Health

Could back or hip pain be the result of taking finasteride?

By Keith Roach, M.D. on

DEAR DR. ROACH: I am an 82-year-old male. I have been taking finasteride and tamsulosin for two years now for enlarged prostate. Since December 2021, I started having lower back pain and hip pain when walking. Aside from both high blood pressure and cholesterol, for which I take medications, I am in good shape. I walk 3 to 4 miles per day and do stationary bike plus all house/garden repairs, including snow removal. My question is: Could the back and hip pain be the result of taking finasteride? According to the information on this drug's side effects, it can cause prostate cancer with lower back and hip pain. My urologist said that is not correct, that new research has shown that is not true, and it is perfectly safe to take. What is your opinion? -- T.X.

ANSWER: Finasteride blocks the enzyme that converts regular testosterone into dihydrotestosterone. DHT is one of the major causes of prostate enlargement and hair loss, so finasteride is an effective treatment for both conditions. No medicine, unfortunately, is "perfectly safe," but the most common serious side effects of finasteride are sexual troubles, such as erectile dysfunction or loss of libido, occurring in about 1.5% of men who take it.

Finasteride, because of its ability to shrink the prostate, was studied to see if it reduced the risk of prostate cancer. One study was stopped early because there was about a 25% relative reduction in the risk of prostate cancer (from 15% of men taking no active drug versus 10.5% in men on finasteride). However, there was a small increase in the risk of aggressive prostate cancer (from 3% in the group taking no active medicine to 3.5% in the finasteride group). Subsequent research, which I think your urologist is referring to, showed that at least some of the apparent difference was caused by the medicine shrinking the prostate and making it easier to spot the cancer. After 25 years of follow-up, men who took finasteride had a 25% reduced risk of dying from prostate cancer. I do not think that finasteride increases the risk of aggressive prostate cancer.

By far, the biggest cause of lower back and hip pain in men in their 80s is arthritis. Advanced prostate cancer can certainly cause bone pain, but I believe your urologist must have evaluated this possibility. Your regular doctor should be able to help discover why you are having this pain. An X-ray may be necessary.

DEAR DR. ROACH: My mother-in-law just had what they thought was a TIA, but her MRI was normal. What does that mean? -- D.L.G.

ANSWER: A transient ischemic attack is like a stroke, only symptoms are temporary because the brain tissue is not irreversibly damaged. In a stroke, death of brain tissue occurs, but symptoms may be permanent or temporary, due to the ability to have a different area take over the function of the damaged area of the brain.

 

An MRI scan using a technique called diffusion-weighted imaging can identify the affected area of the brain after a TIA about half the time, if done within 24 hours. Once a TIA is confirmed, treatment, such as medication to dissolve clot and improve blood flow, can be appropriately guided. Most people with a TIA and stroke also should be on optimum medical and lifestyle therapy to reduce the risk of a stroke. This includes a healthier diet, such as a Mediterranean-style diet, stopping smoking, regular moderate exercise, limited or no alcohol consumption, weight control, and often medication to control blood pressure, as well as a statin drug.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

Comics

Mike Du Jour A.F. Branco 9 Chickweed Lane Cul de Sac Dana Summers Curtis